Alert archive / Montana / High Wind Warnings in 2016

High Wind Warning 10, NWS Billings, MT

December 26, 2016Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this high wind warning at Dec 26, 2016, 1:58 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 42 hr. 26 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 26, 2016, 1:58 AM MST (08:58 UTC)
Expired
Dec 27, 2016, 7:29 PM MST
In force
42 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 26, 11:00 AM MSTSNOW 16 Wsw Park City, MT
Dec 26, 2:35 PM MSTNON-TSTM WND GST 562 Ssw Big Timber, MT
Dec 26, 4:58 PM MSTNON-TSTM WND GST 586 Ene Livingston, MT
Dec 26, 5:00 PM MSTNON-TSTM WND GST 522 Wsw Livingston, MT
Dec 26, 5:45 PM MSTNON-TSTM WND GST 513 Ene Livingston, MT
Dec 26, 6:23 PM MSTNON-TSTM WND GST 616 Ene Livingston, MT
Dec 26, 6:35 PM MSTNON-TSTM WND GST 602 Ssw Big Timber, MT
Dec 26, 7:40 PM MSTNON-TSTM WND GST 642 Ssw Big Timber, MT
Dec 26, 9:00 PM MSTNON-TSTM WND GST 593 Ene Livingston, MT
Dec 26, 9:15 PM MSTNON-TSTM WND GST 562 Wsw Livingston, MT
Dec 26, 10:45 PM MSTNON-TSTM WND GST 612 Wsw Livingston, MT
Dec 27, 1:37 AM MSTNON-TSTM WND GST 676 Ene Livingston, MT
Dec 27, 4:00 AM MSTNON-TSTM WND GST 613 Ene Livingston, MT
Dec 27, 5:45 AM MSTNON-TSTM WND GST 632 Wsw Livingston, MT
Dec 27, 5:51 AM MSTNON-TSTM WND GST 746 Ene Livingston, MT
Dec 27, 5:57 AM MSTNON-TSTM WND GST 746 Ene Livingston, MT
Dec 27, 6:00 AM MSTNON-TSTM WND GST 643 Ene Livingston, MT
Dec 27, 6:45 AM MSTNON-TSTM WND GST 702 Wsw Livingston, MT
Dec 27, 6:53 AM MSTNON-TSTM WND GST 666 Ene Livingston, MT
Dec 27, 7:00 AM MSTNON-TSTM WND GST 673 Ene Livingston, MT
Dec 27, 8:00 AM MSTNON-TSTM WND GST 672 Wsw Livingston, MT
Dec 27, 8:36 AM MSTNON-TSTM WND GST 776 Ene Livingston, MT
Dec 27, 8:45 AM MSTNON-TSTM WND GST 622 Wsw Livingston, MT
Dec 27, 9:55 AM MSTNON-TSTM WND GST 542 Ssw Big Timber, MT
Dec 27, 10:07 AM MSTNON-TSTM WND GST 5112 Se Emigrant, MT
Dec 27, 11:22 AM MSTNON-TSTM WND GST 513 W Fishtail, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS75 KBYZ 260858
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
158 AM MST MON DEC 26 2016

MTZ041-270900-
/O.UPG.KBYZ.HW.A.0006.161226T1900Z-161228T1300Z/
/O.NEW.KBYZ.HW.W.0010.161226T0858Z-161228T1300Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
158 AM MST MON DEC 26 2016

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM MST WEDNESDAY.

* TIMING...THROUGH EARLY WEDNESDAY...POSSIBLY LONGER.

* IMPACTS...STRONG CROSS WINDS ALONG INTERSTATE 90 AND US HIGHWAY
  191. BLOWING AND DRIFTING SNOW CAUSING REDUCED VISIBILITY AND
  SLICK ROADS.

* WINDS...WEST TO SOUTHWEST WINDS GUSTING FROM 50 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE
WINDS SUBSIDE. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH
WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

MTZ065-066-270900-
/O.UPG.KBYZ.HW.A.0006.161226T1900Z-161228T1300Z/
/O.NEW.KBYZ.WI.Y.0020.161226T0858Z-161228T1300Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
158 AM MST MON DEC 26 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MST WEDNESDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...THROUGH EARLY WEDNESDAY...POSSIBLY LONGER.

* IMPACTS...STRONG CROSS WINDS ALONG INTERSTATE 90 AND LOCAL ROADS
  NEAR NYE. BLOWING AND DRIFTING SNOW CAUSING REDUCED VISIBILITY
  AND SLICK ROADS.

* WINDS...WEST TO SOUTHWEST WINDS WILL INCREASE TODAY WITH GUSTS
  FROM 55 TO 70 MPH POSSIBLE. THE STRONGEST WINDS ARE EXPECTED
  TONIGHT INTO TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE
WINDS SUBSIDE. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH
WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
5 follow-up statements
421 
WWUS75 KBYZ 262154
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MST MON DEC 26 2016

MTZ041-272200-
/O.CON.KBYZ.HW.W.0010.000000T0000Z-161228T1300Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
254 PM MST MON DEC 26 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* TIMING...THROUGH EARLY WEDNESDAY...POSSIBLY LONGER.

* IMPACTS...STRONG CROSS WINDS ALONG INTERSTATE 90 AND US HIGHWAY
  191. PERIODS OF BLOWING AND DRIFTING SNOW CAUSING REDUCED
  VISIBILITY AND SNOW PACKED ROADS.

* WINDS...WEST TO SOUTHWEST WIND GUSTS FROM 50 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE
WINDS SUBSIDE. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH
WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

MTZ065-066-272200-
/O.CON.KBYZ.WI.Y.0020.000000T0000Z-161228T1300Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
254 PM MST MON DEC 26 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* TIMING...THROUGH EARLY WEDNESDAY...POSSIBLY LONGER. THE
  STRONGEST WINDS ARE EXPECTED LATE TONIGHT THROUGH EARLY TUESDAY
  AFTERNOON. 

* IMPACTS...STRONG CROSS WINDS ALONG INTERSTATE 90 AND LOCAL ROADS
  NEAR NYE. BLOWING AND DRIFTING SNOW CAUSING REDUCED VISIBILITY
  AND SNOW PACKED ROADS.

* WINDS...SOUTHWEST WIND GUSTS FROM 50 TO 60 MPH WILL INCREASE
  TONIGHT REACHING 55 TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE
WINDS SUBSIDE. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH
WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
684 
WWUS75 KBYZ 270358
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
858 PM MST MON DEC 26 2016

MTZ041-280400-
/O.CON.KBYZ.HW.W.0010.000000T0000Z-161228T1300Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
858 PM MST MON DEC 26 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* TIMING...THROUGH EARLY WEDNESDAY...POSSIBLY LONGER.

* IMPACTS...STRONG CROSS WINDS ALONG INTERSTATE 90 AND US HIGHWAY
  191. PERIODS OF BLOWING AND DRIFTING SNOW CAUSING REDUCED
  VISIBILITY AND SNOW PACKED ROADS.

* WINDS...SOUTHWEST TO WEST GUSTS FROM 50 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE
WINDS SUBSIDE. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS
WILL MAKE TRAVEL HAZARDOUS.

&&

$$

MTZ065-066-280400-
/O.CON.KBYZ.WI.Y.0020.000000T0000Z-161228T1300Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
858 PM MST MON DEC 26 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* TIMING...THROUGH EARLY WEDNESDAY...POSSIBLY LONGER. THE
  STRONGEST WINDS ARE EXPECTED LATE TONIGHT AND TUESDAY MORNING.

* IMPACTS...STRONG CROSS WINDS ALONG INTERSTATE 90 AND LOCAL ROADS
  NEAR NYE. BLOWING AND DRIFTING SNOW CAUSING REDUCED VISIBILITY
  AND SNOW PACKED ROADS.

* WINDS...SOUTHWEST GUSTS FROM 60 TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE
WINDS SUBSIDE. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS
WILL MAKE TRAVEL HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
152 
WWUS75 KBYZ 270649
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1149 PM MST MON DEC 26 2016

MTZ065-066-280700-
/O.UPG.KBYZ.WI.Y.0020.000000T0000Z-161228T1300Z/
/O.EXA.KBYZ.HW.W.0010.000000T0000Z-161228T1300Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1149 PM MST MON DEC 26 2016

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM MST WEDNESDAY. 

* TIMING...THROUGH EARLY WEDNESDAY...POSSIBLY LONGER. THE
  STRONGEST WINDS ARE EXPECTED TUESDAY MORNING.

* IMPACTS...DANGEROUS CROSS WINDS ALONG INTERSTATE 90 AND LOCAL
  ROADS NEAR NYE. BLOWING AND DRIFTING SNOW WILL CAUSE REDUCED
  VISIBILITY AND SNOW PACKED ROADS.

* WINDS...SOUTHWEST GUSTS UP TO 75 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE
WINDS SUBSIDE. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH
WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

MTZ041-280700-
/O.CON.KBYZ.HW.W.0010.000000T0000Z-161228T1300Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
1149 PM MST MON DEC 26 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* TIMING...THROUGH EARLY WEDNESDAY...POSSIBLY LONGER.

* IMPACTS...STRONG CROSS WINDS ALONG INTERSTATE 90 AND HIGHWAY
  191. PERIODS OF BLOWING AND DRIFTING SNOW CAUSING REDUCED
  VISIBILITY AND SNOW PACKED ROADS.

* WINDS...SOUTHWEST TO WEST GUSTS FROM 50 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE
WINDS SUBSIDE. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH
WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
113 
WWUS75 KBYZ 271043
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
343 AM MST TUE DEC 27 2016

MTZ041-281045-
/O.CON.KBYZ.HW.W.0010.000000T0000Z-161228T1300Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
343 AM MST TUE DEC 27 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* TIMING...THROUGH EARLY WEDNESDAY...POSSIBLY LONGER.

* IMPACTS...STRONG CROSS WINDS ALONG INTERSTATE 90 AND HIGHWAY 
  191. PERIODS OF BLOWING AND DRIFTING SNOW CAUSING REDUCED 
  VISIBILITY AND SNOW PACKED ROADS. 

* WINDS...SOUTHWEST TO WEST GUSTS FROM 50 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE
WINDS SUBSIDE. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH
WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

MTZ065-066-281045-
/O.CON.KBYZ.HW.W.0010.000000T0000Z-161228T1300Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
343 AM MST TUE DEC 27 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* TIMING...THROUGH EARLY WEDNESDAY...POSSIBLY LONGER. THE 
  STRONGEST WINDS ARE EXPECTED TUESDAY MORNING. 

* IMPACTS...DANGEROUS CROSS WINDS ALONG INTERSTATE 90 AND LOCAL 
  ROADS NEAR NYE. BLOWING AND DRIFTING SNOW WILL CAUSE REDUCED 
  VISIBILITY AND SNOW PACKED ROADS. 

* WINDS...SOUTHWEST GUSTS UP TO 75 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE
WINDS SUBSIDE. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH
WINDS WILL MAKE TRAVEL HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
888 
WWUS75 KBYZ 280229
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
729 PM MST TUE DEC 27 2016

MTZ065-066-290230-
/O.CAN.KBYZ.HW.W.0010.000000T0000Z-161228T1300Z/
/O.NEW.KBYZ.WI.Y.0021.161228T0229Z-161229T0600Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
729 PM MST TUE DEC 27 2016

...WIND ADVISORY IN EFFECT UNTIL 11 PM MST WEDNESDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM MST WEDNESDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME
  ROADS NEAR NYE. REDUCED VISIBILITY DUE TO LOCALIZED BLOWING AND
  DRIFTING SNOW.

* WINDS...SOUTHWEST TO WEST GUSTS 50 TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION. SLICK OR
SNOW PACKED ROADS COMBINED WITH GUSTY WINDS WILL MAKE TRAVEL
HAZARDOUS.

&&

$$

MTZ041-280330-
/O.CAN.KBYZ.HW.W.0010.000000T0000Z-161228T1300Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
729 PM MST TUE DEC 27 2016

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

THOUGH THE STRONGEST WINDS HAVE SUBSIDED...SOUTHWEST TO WEST WINDS
WILL CONTINUE TO GUST BETWEEN 40 AND 55 MPH THROUGH WEDNESDAY...
AFFECTING TRAVEL ON INTERSTATE 90 AND HIGHWAY 191. EXPECT REDUCED
VISIBILITY DUE TO LOCALIZED BLOWING AND DRIFTING SNOW.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 25, 11:39 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 25, 11:39 PM MST, 2 hours 19 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1139 PM MST Sun Dec 25 2016

.UPDATE...

Quick update to adjust current winter weather highlites. Have
dropped the Blizzard Warning for the Sheridan Foothills and the
Winter Storm Warnings for the Rosebud and southern Big Horn zones and
have gone with Winter Weather Advisories for our central zones for
snow and blowing snow until 18z Monday given the ongoing snow and
winds. The rest of the highlites remain the same. Snow is expected
to gradually decrease overnight with additional snow accumulations
generally east of Billings. Otherwise, the rest of the forecast
remains on track and the previous forecast discussion is below. STP

&&

.SHORT TERM...valid for Mon and Tue...

Blizzard over eastern and southern portions of the region will
continue into the evening hours as a powerful stacked low pressure
system over South Dakota tracks northeastward into Minnesota
overnight. Band of precipitation wrapping around the west side of
the this low is extending westward into western portions of
southeast Montana into Rosebud and Big Horn and Sheridan Counties.
Heavy snow in this band combining with strong wind to produce
blizzard conditions in many of those areas and will continue
blizzard and winter storm warnings through the evening hours.
Elsewhere snow has been decreasing and have dropped most of the
winter weather advisories as additional snowfall amounts will be
pretty limited and wind is not strong enough to move it around.
A couple of expectations at Big Timber and Judith Gap so do have
some blowing snow in the western zones.

By late tonight precipitation rapidly decreases across the region
but winds will continue over southeast Montana for blowing and
drifting snow issues. A leeside trough quickly forms along the lee
of the Rockies due to flow aloft backing a bit to northwesterly as
the upper low over Minnesota continues moving northeastward into
Ontario. Cold air trapped west of the continental divide will be a
big reason for downslope and gap flow winds to be in the forecast
for much of the next week with a period of strong winds setting up
as early as Monday afternoon. Local wind guidance and pressure
gradient tables indicate winds gusting above 60 mph could occur at
Livingston and as far into the plains as Big Timber with strongest
winds expected Tuesday morning. Have issued a high wind watch for
these concerns though will have to watch if blowing snow is a
bigger concern and may need to convert it to a winter weather
highlight if snowfall reports indicate enough fresh snow is on the
ground. Otherwise mixing will promote warmer temperatures though
still well below freezing most areas on Monday.

Tuesday a wave breaks across the region strengthening the leeside
trough pattern and spreading some moisture into the mountains. It
will bring some moderating temperatures but will continue to watch
to see if blowing snow is going to be a widespread problem. borsum

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

No major changes to the going forecast. Main concern with the
extended period will be strong wind potential spreading into the
plains on Wednesday. Then a possible Arctic intrusion for the
weekend.

A weak Alberta Clipper system dropping southeast across the area
on Wednesday will spread stronger winds into the plains and can't
rule out a few 60 mph gusts in the afternoon across the area. Will
be a chance for isolated to scattered snow showers with this
system as well. West-northwest flow aloft will persist Thursday
into Friday with continued gusty west to southwest winds and a
good deal of cloud cover. Decent consensus on a push of colder air
in from Canada Friday night into Saturday then an Arctic moving in
for next Sunday/Monday. Widespread light snow possible Friday
night and again next Sunday.  RMS/Borsum

&&

.AVIATION...

LIFR to VLIFR conditions will continue east of a Miles City to
Broadus line in snow and blowing snow. Wind gusts of 30-40kts are
expected in these locations. Conditions will gradually improve
west of a Billings to Sheridan line with snow tapering off and
wind decreasing. Conditions are expected to rise to VFR in these
western locations overnight. The mountains will be obscured
through most of the night in snow and lower clouds, with a gradual
improvement late tonight. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 007/025 014/034 022/033 015/030 021/037 011/025 011/023
    41/U    01/N    22/J    00/N    13/J    31/B    12/J
LVM 009/026 022/032 021/030 016/030 023/036 012/027 012/023
    21/N    02/J    42/J    11/N    13/J    31/N    22/J
HDN 901/025 002/036 018/033 006/026 011/036 007/024 005/022
    61/B    01/E    22/J    11/N    13/J    31/B    12/J
MLS 001/019 005/034 019/031 014/028 014/033 007/021 006/019
    +2/S    01/E    21/N    10/N    13/J    31/B    12/J
4BQ 004/022 007/036 018/032 014/027 013/034 010/025 006/022
    82/S    01/B    11/N    10/N    11/B    31/B    12/J
BHK 002/014 005/031 018/029 013/026 012/031 009/020 004/018
    +4/S    01/B    11/N    10/N    11/B    31/B    12/J
SHR 003/025 008/035 016/032 009/029 014/036 010/025 005/022
    61/B    00/B    22/J    10/N    12/J    31/B    12/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 11 AM MST Monday FOR
      ZONES 30-31-38-57-58.
     Blizzard Warning in effect until 6 AM MST Monday FOR ZONES
      32-33-36-37.
     High Wind Watch in effect from Monday afternoon through late
      Tuesday night FOR ZONES 41-65-66.
WY...Winter Weather Advisory in effect until 11 AM MST Monday FOR
      ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Dec 25, 3:46 PM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MST SUN DEC 25 2016

MTZ028-041-065-066-260000-
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-
346 PM MST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 25, 9:18 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
918 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       7 SSW SONNETTE          45.32N 105.91W
12/25/2016  M6.4 INCH        POWDER RIVER       MT   CO-OP OBSERVER

0700 PM     SNOW             BIG TIMBER              45.83N 109.95W
12/25/2016  M2.0 INCH        SWEET GRASS        MT   CO-OP OBSERVER

0600 PM     SNOW             12 S LIVINGSTON         45.48N 110.57W
12/25/2016  M2.0 INCH        PARK               MT   CO-OP OBSERVER

&&

TWH
Local storm report, Dec 25, 9:32 PM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             3 SE ROUNDUP            46.42N 108.49W
12/25/2016  M1.3 INCH        MUSSELSHELL        MT   COCORAHS

&&

TWH
Local storm report, Dec 26, 12:04 AM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1204 AM MST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HEAVY SNOW       5 NW FORSYTH            46.34N 106.70W
12/25/2016  M6.0 INCH        ROSEBUD            MT   TRAINED SPOTTER

1140 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
12/25/2016  M54.00 MPH       SWEET GRASS        MT   AWOS

1118 PM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
12/25/2016  M51.00 MPH       BIG HORN           MT   MESONET

1059 PM     HEAVY SNOW       ASHLAND                 45.59N 106.27W
12/25/2016  M6.0 INCH        ROSEBUD            MT   PUBLIC

0954 PM     NON-TSTM WND GST 7 SE EKALAKA            45.81N 104.46W
12/25/2016  M53.00 MPH       CARTER             MT   MESONET

0943 PM     SNOW             PLEVNA                  46.42N 104.52W
12/25/2016  M4.5 INCH        FALLON             MT   CO-OP OBSERVER

0630 PM     HEAVY SNOW       1 W STORY               44.57N 106.90W
12/25/2016  M8.0 INCH        SHERIDAN           WY   COCORAHS

            BLIZZARD CONDITIONS FOR 7-8 HOURS

0600 PM     SNOW             10 NE MOORHEAD          45.18N 105.75W
12/25/2016  M3.0 INCH        POWDER RIVER       MT   CO-OP OBSERVER

0600 PM     SNOW             20 ESE COLSTRIP         45.82N 106.23W
12/25/2016  M5.5 INCH        ROSEBUD            MT   CO-OP OBSERVER

0522 PM     SNOW             9 SSE BIG HORN          46.04N 107.34W
12/25/2016  M3.0 INCH        TREASURE           MT   TRAINED SPOTTER

0500 PM     SNOW             HYSHAM                  46.29N 107.23W
12/25/2016  M2.0 INCH        TREASURE           MT   CO-OP OBSERVER

0125 PM     SNOW             7 S ROUNDUP             46.36N 108.52W
12/25/2016  M1.3 INCH        MUSSELSHELL        MT   TRAINED SPOTTER

0741 AM     SNOW             6 WSW MCLEOD            45.62N 110.22W
12/25/2016  M1.0 INCH        PARK               MT   TRAINED SPOTTER

&&

TRC
Local storm report, Dec 26, 12:34 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1234 AM MST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HEAVY SNOW       3 E LAME DEER           45.63N 106.62W
12/26/2016  M9.0 INCH        ROSEBUD            MT   TRAINED SPOTTER

&&

TRC
Local storm report, Dec 26, 12:35 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1235 AM MST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             4 SW BILLINGS           45.75N 108.57W
12/25/2016  M1.8 INCH        YELLOWSTONE        MT   CO-OP OBSERVER

1140 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
12/25/2016  M54.00 MPH       SWEET GRASS        MT   AWOS

1130 PM     NON-TSTM WND GST 12 S RIDGEWAY           45.31N 104.47W
12/25/2016  M51.00 MPH       CARTER             MT   DEPT OF HIGHWAYS

&&

TRC

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 7:07 PM MSTSpecial Weather StatementBYZStillwater, Sweet Grass4 hr
Dec 26, 1:58 AM MSTWind AdvisoryBYZPark, Stillwater, Sweet Grass22 hr

Nearby

High Wind Warnings in Montana, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.